Iowa, 2016

Tornado and Flash Flooding in Iowa, June 14 to 15, 2016

June 14 to 15, 2016 · NWS DVN · 7 events in 7 counties and zones

A cluster of strong to severe thunderstorms, with frequent lightning, a brief tornado, and heavy rain moved across eastern Iowa and northwest Illinois the afternoon and early evening of June 14, 2016. This produced flash flooding over northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of strong to severe thunderstorms, with frequent lightning, a brief tornado, and heavy rain moved across eastern Iowa and northwest Illinois the afternoon and early evening of June 14, 2016. This produced flash flooding over northeast Iowa and northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 11:35 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 14, 11:35 AM CST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
1235 PM CDT TUE JUN 14 2016

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 356 AM CDT Tue Jun 14 2016

Convection over central into eastern Illinois aided by low
amplitude perturbation sliding east of the Mississippi River, as
seen in water vapor imagery and 500 mb regional vad wind profilers.
Aside from our far eastern counties, radar shows rest of the cwa
quiet, for now. Considerably more humid/muggy and warm from 24 hrs
ago for most areas. Another backdoor front though is advancing
into our northern Illinois counties with dewpoints lowering into
the 50s. Regional radars show forward propagating convective
system over central Nebraska, with a few other storm clusters
extending into the southern Plains. Activity occurring in
increasingly diffluent flow ahead of ejecting mid level shortwave
from the Rockies. While this wave is progged to pass well to our
north next 24 hrs, increasingly diffluent flow aloft and abundant
moisture will support increasing storm chances into tonight.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CDT Tue Jun 14 2016

Convective trends and severe potential, and clouds/convective debris
with impact on temps are the main challenges.

Shortwave ejecting from the Rockies will continue e/ne into the
Upper Midwest by 12z Wed. Increasingly diffluent flow above low
level warm advection along with abundant moisture (PWAT 1.5 to
nearly 2 inches) will be favorable for increasing storm chances
next 12-18 hours.

Today the main convective driver will largely be low level warm
advection, with an attempt to bridge gap between departing
Illinois storms and forward propagating cluster over Nebraska.
Showers and storms will be possible about any time on mainly a
scattered basis, though favoring mid morning through afternoon and
the central into northern cwa for best coverage as it appears at
this time. Late today through this evening is when we will see
large scale forcing increasing, thus most favorable time for more
widespread activity attendant to increasingly diffluent flow and
DPVA. Forcing progs would appear to favor best coverage again
across the north 1/3-1/2 of cwa. Severe weather today into this
evening is a bit murky with convective debris and warm frontal
progression looming large on eventual high temps and subsequent
boundary layer destabilization. It would appear as though typical
window of late afternoon and evening most favored for any severe
potential, with forecast highs well into the 80s to some lower 90s
possible, and surface dewpoints in the 60s to lower 70s leading to
SBCAPE in excess of 2000 j/kg by late afternoon into early
evening. 0-6km bulk shear also increases to 25-30 kts to support
some strong to severe storm potential, though lack of upper jet
suggests not likely for a lot of severe but environment conducive
for potentially a few severe, mainly multicell with gusty wind
threat with precip loading and high DCAPE. Limited dry air and
high WBZ in excess of 13kft agl would tend to limit hail, outside
of a stronger rotating updraft which would have potential for
marginal severe hail as supported by Gagne hail and hailcast
algorithms via NCAR ensembles. Tornado threat appears low with
weak 0-1km shear, but can't be totally ruled out with any boundary
interaction. Otherwise, locally heavy rainfall will be another
concern with PWAT of 1.5 to nearly 2 inches and warm cloud depths
of 11-12kft agl. MBE velocity generally around 10 kts, so
anticipate somewhat slower storm motions meaning potential for
locally 1-3" of rain. Forcing begins to really wane after 06z
through 12z from west to east, with low to mid level flow veering
westerly, and have attempted to depict a diminishing trend to
pops in this timeframe.

.LONG TERM...(Wednesday THROUGH Monday)
ISSUED AT 356 AM CDT Tue Jun 14 2016

Wednesday...Will walk out a few lingering showers and storms out of
the eastern CWA through 14-15z, but feel the CWA could be dry even
by this time with a more progressive nature to the convection. Then
the rest of the day could be characterized by breezy west-southwest
winds of 15 to 25 MPH trending west by late day in in-wrapping
Northwestern GRT LKS cyclone's dry slot. With deep mixing and delay
on cooler air mass influx, another hot day with highs in the 90s
acrs much of the area although sfc DPTs should be mixing down below
guidance into the mid to even lower 60s as the day progresses. The
MCS generation tool suggests some potentially decent(hail producing)
isolated to sctrd convection popping up in the cyclone's wrap around
acrs eastern/southeastern MN into WI Wed afternoon into evening. A
few models even suggest some of this activity may skirt into the far
northern DVN CWA by late afternoon, but for now will keep it mainly
dry. Veering LLVL wind profiles continue into Wed night for lows
down in the 60s.

Thursday and Friday...The latest run medium range models continue to
vary some in their handling of adjustment of mid and upper ridge up
acrs the plains and MO RVR Valley in omega block fashion this
period. But the 00z run GFS and ECMWF are similar and a bit further
west with axis on Thu and will follow this idea. Timing of a back-
door ridge down the upper MS RVR Valley and western GRT LKS, and
associated cool frontal push from the north and northeast more
problematic. Any delay with this push could make for a large temp
bust on the warm side for Thu. The NAM is quicker with the incoming
front and thus cooler with highs in the 70s to lower/mid 80s, while
the GFS and ECMWF are advertising highs in the mid 80s north, to the
lower 90s south. For now will be siding with a thermal blend of all
three, but it may be too cool with the added NAM bias. Friday is
looking like a full on easterly flow/post-back door frontal day with
lower humidity and highs warming in the upper 70s to mid 80s. A
chance for some areas to cool down into the upper or even mid 50s
Fri night/early Sat morning.

Saturday through next Monday...longer range indications suggest
omega block to flatten in response to stronger upper jet streaming
in from off the CA coast and up into eastern Canada this weekend.
The DVN CWA could remain largely dry through at least Monday as
convective active zone sets up again from the northern Rockies...to
the GRT LKS. Timing will be the challenge when the next digging
upper trof out of Canada shunts this storm track further south to
impact the local area...the new 00z Euro says by late next Monday
night or Tue. Temps to modify/warm in the process as well from
Sunday into early next week.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1226 PM CDT Tue Jun 14 2016

Difficult forecast for the TAF period as multiple rounds of
showers and thunderstorms to affect the sites through 06Z. Some of
these storms could be strong. Will edit tempo groups with
information when timing becomes more apparent. A cold front will
move through the area and lead to a wind shift to the WNW tonight.
Some MVFR fog is possible in the am, however opted to leave this
out due to low confidence.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...12
AVIATION...Gibbs
Hazardous weather outlook, Jun 14, 8:37 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 AM CDT TUE JUN 14 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
936 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY TODAY...ESPECIALLY
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME
STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. ISOLATED LARGE HAIL WILL ALSO BE
POSSIBLE. IN ADDITION...A TORNADO CANNOT BE RULED OUT WITH ANY
BOUNDARY INTERACTION.

THE STORM PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND
WEST OF A LINE FROM GALENA ILLINOIS...TO GENESEO ILLINOIS...TO
TO MACOMB ILLINOIS IN A SLIGHT RISK FOR SEVERE WEATHER.

HEAT INDEX VALUES IN THE MID TO UPPER 90S ARE LIKELY THIS AFTERNOON
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL RISE INTO THE MID AND UPPER 90S WEDNESDAY
AFTERNOON IN AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 80.

THERE WILL BE A LOW CHANCE FOR AN ISOLATED THUNDERSTORM ALONG AND
NORTH OF THE HIGHWAY 20 CORRIDOR LATE WEDNESDAY AFTERNOON AND INTO
THE EVENING. THEN THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY
NIGHT INTO MONDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE
THUNDERSTORM POTENTIAL FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 14, 11:05 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 PM CDT TUE JUN 14 2016

IAZ040-041-051>053-063>065-141830-
BENTON-JONES-IOWA-CEDAR-LINN-BUCHANAN-JOHNSON-DELAWARE-
1205 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...
JOHNSON...BUCHANAN...LINN...DELAWARE...CEDAR...IOWA...AND BENTON
COUNTIES THROUGH 130 PM CDT...

AT 1203 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DYSART TO NEAR CEDAR RAPIDS TO NEAR
NICHOLS. MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...INDEPENDENCE...ANAMOSA...VINTON...
MANCHESTER...TIPTON...WEST BRANCH...MECHANICSVILLE...STANWOOD...
MARION...CORALVILLE...NORTH LIBERTY...HIAWATHA...MOUNT VERNON...
MONTICELLO...ROBINS...JESUP...CENTER POINT AND LISBON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 241 AND 263.
 INTERSTATE 380 BETWEEN MILE MARKERS 2 AND 55.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4264 9128 4238 9113 4230 9113 4230 9108
      4197 9090 4172 9090 4158 9143 4211 9230
      4230 9230 4230 9206 4264 9208
TIME...MOT...LOC 1703Z 212DEG 23KT 4226 9231 4196 9174 4143 9130

GIBBS
Special weather statement, Jun 14, 1:04 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT TUE JUN 14 2016

IAC055-061-142015-
DUBUQUE-DELAWARE-
204 PM CDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT DUBUQUE AND DELAWARE
COUNTIES THROUGH 315 PM CDT.
...

AT 203 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DELHI...OR
NEAR MANCHESTER...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...DYERSVILLE...FARLEY...EDGEWOOD...EARLVILLE...
HOPKINTON...DELHI...NEW VIENNA...COLESBURG...WORTHINGTON...
HOLY CROSS...GREELEY...LUXEMBURG...DELAWARE...MASONVILLE...
BANKSTON...ONEIDA...DELAWARE COUNTY FAIRGROUNDS...
PETERSBURG AND BUCK CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4235 9095 4230 9131 4248 9161 4250 9161
      4264 9145 4265 9098
TIME...MOT...LOC 1903Z 220DEG 17KT 4243 9134

GIBBS

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Linn

When
June 14, 1:15 PM CST to 1:17 PM CST
Where
Linn County, Troy Mills
Reported by
Law Enforcement
Coordinates
42.280, -91.680

Law enforcement relayed numerous reports of a brief funnel cloud between the city of Troy Mills and Walker. The time and location is approximate.

Tornado, Benton

When
June 14, 4:16 PM CST to 4:17 PM CST
Where
Benton County, 1.02 mi W of Cheney to 0.88 mi W of Cheney
Rating
EF0
Path length
0.17 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
42.250, -91.950

Emergency management confirmed that a brief tornado touchdown occurred in a field. No damage occurred. Emergency manager confirmed video taken of the tornado shows the location and full duration of just less than 30 seconds before lifting. This tornado was seen by a large area that afternoon and was reported by numerous funnel cloud reports.

Thunderstorm Wind, Buchanan

When
June 14, 6:38 PM CST
Where
Buchanan County, 2.31 mi NNW of Lime Creek Co Park
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.360, -92.000

Law enforcement reported several trees blown down and a grain bin blown down near 280th Street and Dugan Ave. The time is estimated from radar.

Thunderstorm Wind, Delaware

When
June 14, 7:22 PM CST
Where
Delaware County, 0.86 mi SE of Manchester
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -91.440

Law enforcement reported a tree branch down in the 2200 block of Jefferson Road. The branch was large enough to require a deputy to remove it from the road. The time of this event is estimated from radar.

Flash Flood, Dubuque

When
June 14, 7:33 PM CST to 11:33 PM CST
Where
Dubuque County, 1.72 mi NE of Centralia to 1.17 mi SE of Peosta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.500, -90.810

Flash flooding was reported by spotters in an around the city of Dubuque, and surrounding rural areas near creeks. Catfish creek, southwest of the city of Dubuque was reported well out of its banks and rapidly flowing. Spotters remarked that they had not seen it this high before. Reported rainfall in Dubuque county, the evening of June 14, was 3 to 5 inches.

Thunderstorm Wind, Jones

When
June 14, 7:55 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.240, -91.190

Local emergency management reported a large tree blown down in the city of Monticello.

Flash Flood, Jackson

When
June 14, 8:36 PM CST to June 15, 12:00 AM CST
Where
Jackson County, 3.57 mi SE of Andrew to 1.45 mi WSW of La Motte
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.117, -90.547

Jackson county law enforcement reported several creeks in eastern Jackson county out of their banks.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644329, 644352, 644331, 644338, 644317, 644334, 644325.